Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 80, NWS Dodge City, KS

May 18, 20226 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2022, 10:42 PM CDT for 6 counties in Kansas. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2022, 10:42 PM CDT (03:42 UTC)
Expired
May 18, 2022, 11:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Clark County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 10:42 PM CDTTSTM WND GST 583 E Dodge City, KS
May 18, 10:45 PM CDTTSTM WND GST 562 Wsw Minneola, KSMESONET STATION UP313 2.1 W MINNEOLA (UPR).
May 18, 10:52 PM CDTTSTM WND GST 603 Ene Dodge City, KSASOS STATION KDDC DODGE CITY REGIONAL AIRPORT.
May 18, 11:00 PM CDTTSTM WND GST 553 W Bloom, KSMESONET STATION DW9907 BLOOM.
May 18, 11:13 PM CDTTSTM WND GST 654 Nne Meade, KSMILE MARKER 49.
May 18, 11:30 PM CDTTSTM WND GST 598 Ese Acres, KSMESONET STATION ASUK1 ASHLAND 8S.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 5:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

198 
WUUS53 KDDC 190342
SVRDDC
KSC025-057-069-083-119-175-190430-
/O.NEW.KDDC.SV.W.0080.220519T0342Z-220519T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1042 PM CDT Wed May 18 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ford County in southwestern Kansas...
  Eastern Seward County in southwestern Kansas...
  Southern Hodgeman County in southwestern Kansas...
  Meade County in southwestern Kansas...
  Gray County in southwestern Kansas...
  Clark County in southwestern Kansas...

* Until 1130 PM CDT.

* At 1041 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles southeast of Kalvesta to 7 miles north of
  Fowler to 7 miles northeast of Forgan, moving east at 30 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Fowler around 1045 PM CDT.
  Minneola around 1100 PM CDT.

Other locations in the path of these severe thunderstorms include
Dodge City, Bloom, Kingsdown, Wright, Clark State Lake, Spearville
and Bellefont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3740 10064 3800 10063 3799 9962 3738 9957
      3700 9978 3700 10092
TIME...MOT...LOC 0341Z 282DEG 28KT 3794 10021 3749 10016 3699 10044 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SPRINGER
2 follow-up statements
934 
WWUS53 KDDC 190415
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1115 PM CDT Wed May 18 2022

KSC175-190425-
/O.CAN.KDDC.SV.W.0080.000000T0000Z-220519T0430Z/
Seward KS-
1115 PM CDT Wed May 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEWARD COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

LAT...LON 3700 10060 3738 10036 3800 10037 3799 9962
      3738 9957 3700 9978
TIME...MOT...LOC 0415Z 282DEG 28KT 3789 9991 3744 9987 3694 10015 

$$

KSC025-057-069-083-119-190430-
/O.CON.KDDC.SV.W.0080.000000T0000Z-220519T0430Z/
Ford KS-Hodgeman KS-Meade KS-Gray KS-Clark KS-
1115 PM CDT Wed May 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR FORD...SOUTHERN HODGEMAN...MEADE...EASTERN GRAY AND CLARK
COUNTIES...

At 1115 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Wright to near Bloom to near Knowles,
moving east at 30 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Clark State Lake, Kingsdown, Spearville, Bellefont and Windhorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10060 3738 10036 3800 10037 3799 9962
      3738 9957 3700 9978
TIME...MOT...LOC 0415Z 282DEG 28KT 3789 9991 3744 9987 3694 10015 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SPRINGER
521 
WWUS53 KDDC 190428
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1128 PM CDT Wed May 18 2022

KSC025-057-069-083-119-190438-
/O.EXP.KDDC.SV.W.0080.000000T0000Z-220519T0430Z/
Ford KS-Hodgeman KS-Meade KS-Gray KS-Clark KS-
1128 PM CDT Wed May 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR FORD...SOUTHERN HODGEMAN...
MEADE...EASTERN GRAY AND CLARK COUNTIES WILL EXPIRE AT 1130 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

LAT...LON 3700 10060 3738 10036 3800 10037 3799 9962
      3738 9957 3700 9978
TIME...MOT...LOC 0428Z 282DEG 28KT 3787 9980 3742 9976 3692 10004 

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:10 PM CDT, 32 minutes earlier.

Area forecast discussion, May 18, 10:10 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1010 PM CDT Wed May 18 2022

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 1007 PM CDT Wed May 18 2022

WV imagery indicates a weak upper level shortwave trough transitioning
east through the Western High Plains. Near the surface, a lee side
trough of low pressure is anchored in eastern Colorado.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 147 PM CDT Wed May 18 2022

Scattered thunderstorms are expected to form across eastern
Colorado this afternoon and move into southwest Kansas this
evening. These storms then slide eastward along the KS/OK border
tonight. The atmosphere across southwest Kansas will be unstable
leading to a few of the storms to become severe with large hail
and damaging winds being the main concern. Otherwise expect an
increase in cloudiness overnight. These clouds should dissipate
tomorrow morning with mostly clear skies expected for the
remainder of the day. Winds look to start out form an easterly
direction this afternoon shifting to a southerly direction this
evening. These southerly winds continue through tonight shifting
to the southwest tomorrow with increase in speed. Very dry air is
also expected to be in place across far western Kansas tomorrow.
The combination of strong winds and low RHs will bring critical
fire weather conditions to far western Kansas tomorrow afternoon.
As for temperatures, lows tonight will range form the low 50s
across west central Kansas to low 60s across south central Kansas.
Highs tomorrow will reach into the upper 90s with some places
cracking the 100 degree mark.

.LONG TERM...(Thursday night through Wednesday)
Issued at 147 PM CDT Wed May 18 2022

An upper level low will slide across the US/Canada border as we
start the long term forecast with a long wave trough digging into
the Intermountain west. This will help push a strong cold front
through through western Kansas Thursday night shifting winds to
the north. These northerly winds continue through Saturday night
bringing cooler air to the CWA. Mostly clear skies are expected
Thursday night through Friday with an increase in cloudiness
Friday night. Mostly cloudy skies are expected throughout the day
Saturday. A few showers will be possible Saturday with northern
portions of the CWA having the best chance. Sunday and Monday then
look dry as we will be between systems. The next system looks to
move into the area Monday night into Tuesday as a disturbance
moves out of the Central Rockies and into western Kansas. Most of
the ensemble models hint at least some measurable precipitation
across the entire CWA. But looking at past trends it makes me
think most places will remain dry. As for temperatures, highs will
start out in the 70s Friday with 50s to low 60s on Saturday. We
then slowly warm back up with highs around 70 degrees Sunday and
Monday then in the 70s Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 545 PM CDT Wed May 18 2022

Isolated convection over eastern Colorado will continue spreading
east and begin to expand into larger clusters this evening over
southwest Kansas. The strongest storms may bring relatively lower
ceilings to Liberal and Garden City between about 2 and 4z, but most
of the activity will be rather high based with a severe wind and
golf ball hail risk. Risk at HYS is virtually nil, and not likely
at DDC either, however the trend will be monitored for TAF
updates with respect to timing/threats at all sites.

&&

.FIRE WEATHER...
Issued at 200 AM CDT Wed May 18 2022

Strong northerly winds gusting around 40 mph are expected
throughout the day Thursday behind a cold front. In addition, dry
air will envelop far western Kansas by the afternoon with relative
humidity dipping into the teens and single digits. The combination
of these two features will increase fire danger across far western
Kansas. A Fire Weather Watch has been issued to account for this.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  99  52  75 /  50   0   0   0
GCK  55  99  50  73 /  60   0   0   0
EHA  54 101  50  76 /  80   0   0   0
LBL  55 101  52  77 /  70   0   0   0
HYS  58  98  52  72 /  10   0   0   0
P28  62 100  62  80 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Thursday for KSZ043-061>063-074>076-084>086.

&&

SYNOPSIS...JJohnson
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Russell
FIRE WEATHER...Hovorka_42
Hazardous weather outlook, May 18, 2:41 AM CDT, 20 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
241 AM CDT Wed May 18 2022

KSZ030-031-043>046-061>066-074>081-084>090-190745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
241 AM CDT Wed May 18 2022 /141 AM MDT Wed May 18 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Wednesday.

Day 1 Discussion
----------------

Another complex of thunderstorms is expected to arrive from
Colorado Wednesday evening, impacting the western zones.
Marginally severe hail and wind gusts are expected. This risk is
expected to remain west of US 283.

Day 1 Hazards
--------------
* Severe thunderstorm wind/hail: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Days 2-7 Discussion
-------------------

Unseasonably hot temperatures and strong southwest winds are
expected to create critical fire danger Thursday afternoon, along
and west of US 83. A fire weather watch remains in effect. A
strong cold front will follow Thursday night.

Areas of frost are possible Sunday morning.

Days 2-7 Hazards
----------------
* Thursday
  - Fire weather: Significant risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  - Excessive cold/frost: Limited risk

* Monday
  - Severe thunderstorm wind/hail: Limited risk

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed west of US 283 tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

In the hours before

Local storm report, May 18, 9:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
937 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     10 SSW FRIEND           38.14N 100.99W
05/18/2022  E69 MPH          FINNEY             KS   LAW ENFORCEMENT

&&

MR
Special weather statement, May 18, 9:44 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
944 PM CDT Wed May 18 2022

KSZ063-064-075>078-084>087-190330-
Gray KS-Seward KS-Finney KS-Hodgeman KS-Meade KS-Stevens KS-Grant KS-
Haskell KS-Morton KS-Ford KS-
944 PM CDT Wed May 18 2022

...Strong thunderstorms will impact portions of western Ford, Seward,
southeastern Morton, central Finney, southeastern Grant, southwestern
Hodgeman, western Meade, Stevens, Gray and Haskell Counties through
1030 PM CDT...

At 944 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Kalvesta to near Sublette.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Kalvesta around 955 PM CDT.

Other locations in the path of these storms include Copeland and
Jetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

&&

LAT...LON 3700 10172 3769 10099 3822 10068 3815 9984
      3762 10006 3700 10057
TIME...MOT...LOC 0244Z 266DEG 28KT 3806 10041 3743 10080

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, May 18, 9:59 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
959 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     2 NNW ULYSSES           37.60N 101.37W
05/18/2022  M56 MPH          GRANT              KS   AWOS

            AWOS STATION KULS ULYSSES.

0855 PM     TSTM WND GST     2 NNW ULYSSES           37.60N 101.37W
05/18/2022  M56 MPH          GRANT              KS   MESONET

            MESONET STATION KULS ULYSSES AIRPORT.

0935 PM     TSTM WND GST     1 NNE SUBLETTE          37.50N 100.83W
05/18/2022  M55 MPH          HASKELL            KS   AWOS

            AWOS STATION K19S 1 NE SUBLETTE.

0935 PM     TSTM WND GST     1 WSW HUGOTON           37.17N 101.37W
05/18/2022  M55 MPH          STEVENS            KS   AWOS

            AWOS STATION KHQG HUGOTON.

&&
Local storm report, May 18, 10:01 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1001 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     1 W LIBERAL             37.04N 100.96W
05/18/2022  E55 MPH          SEWARD             KS   MESONET

&&

MR
Local storm report, May 18, 10:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     4 NW PIERCEVILLE        37.92N 100.72W
05/18/2022  M60 MPH          FINNEY             KS   ASOS

&&

MR
Local storm report, May 18, 10:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     1 W LIBERAL             37.04N 100.96W
05/18/2022  M64 MPH          SEWARD             KS   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
            W LIBERAL.

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:16 PM CDTSpecial Weather StatementDDCHamilton29 min
May 18, 7:29 PM CDTSpecial Weather StatementDDCKearny31 min
May 18, 7:38 PM CDTSpecial Weather StatementDDCKearny52 min
May 18, 8:00 PM CDTSpecial Weather StatementDDCKearny30 min
May 18, 8:24 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Kearny, Lane, Scott51 min
May 18, 8:27 PM CDTSpecial Weather StatementDDCHamilton, Stanton33 min
May 18, 9:00 PM CDTSpecial Weather StatementDDCFinney, Grant, Gray, Haskell, Kearny, Lane and 4 more45 min
May 18, 9:04 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Haskell41 min
May 18, 9:44 PM CDTSpecial Weather StatementDDCFinney, Gray, Haskell, Hodgeman, Seward, Stevens46 min
May 18, 10:01 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Gray, Haskell, Meade, Seward and 1 more44 min
May 18, 10:02 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Ford, Gray, Haskell, Hodgeman, Meade43 min
May 18, 11:13 PM CDTSpecial Weather StatementDDCEdwards, Ford, Hodgeman, Kiowa47 min
May 18, 11:26 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa, Meade49 min
May 19, 12:40 AM CDTSpecial Weather StatementDDCComanche65 min
May 19, 1:28 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche62 min
May 19, 2:29 AM CDTSpecial Weather StatementDDCBarber46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.